The law of unintended consequences can lead to devastating outcomes. During the 1950s thalidomide was developed and prescribed in Europe to help pregnant women cope with morning sickness and insomnia. Tragically, the drug led to an epidemic of birth defects.
No one intended for babies to be born with deformed limbs. It was an unexpected side effect of the drug that was not immediately recognized.
Unintended consequences are not always so dramatic, but they may go equally unrecognized. They may be especially common when it comes to older patients taking multiple medicines.
One example is Bob, an 82-year-old reader who shares the following story of woe and intrigue: “I take 14 medications plus supplements. My nine doctors (four of whom are specialists) often disagree about what is best for me. My diabetes doctor says that the hydrochlorothiazide (HCTZ) diuretic for my blood pressure could make blood sugar rise, but my cardiologist disagrees.
“I was given 14 different blood pressure medications at different times. They included amlodipine, Benicar, clonidine, diltiazem, felodipine, methyldopa, Toprol XL and Ziac. Most knocked me out and made me feel dizzy and dazed. I rarely got a decent night’s sleep. Some of these drugs made it hard for me to urinate.
“I have tried many drugs to control my cholesterol, including statins, Zetia and Tricor. They all gave me severe explosive diarrhea.
“Several doctors prescribed Indocin to treat arthritis. All together, I took it for 28 years, until three years ago when they recognized that it was killing my kidneys. I now take Tylenol for pain relief, but I worry that 1500 mg daily will affect my liver.
“Doctors prescribed a dozen different medicines for depression, including citalopram, mirtazapine, trazodone, alprazolam, clonazepam and temazepam. None of them really helped, and the side effects were severe. I don’t take anything for depression now.
“I think I am taking too many medicines that may conflict with each other or aggravate my conditions.”
Bob’s situation may seem extreme, but it is not truly unusual. Older people frequently take handfuls of pills to treat a variety of conditions. Sometimes drugs are prescribed to counteract side effects from other medications.
When doctors disagree, as they have in Bob’s case, it puts the patient in a difficult position. As people age, their bodies change. Bob may have done fairly well with Indocin (indomethacin) for his arthritis pain when he was in his 50s. But as he neared his 80s, his kidneys were less capable of withstanding the assault.
Older people need all the help they can get to navigate the pitfalls of the medical system. It can be extremely confusing, so family members and physician allies are crucial.